PHILADELPHIA Women being treated for breast cancer with aromatase inhibitors may experience extremely low estrogen levels resulting in a wide variety of side effects that a typical postmenopausal woman without cancer may not experience.
Data presented at the Ninth Annual AACR Frontiers in Cancer Prevention Conference, held here Nov. 7-10, 2010, showed that women assigned to take aromatase inhibitors had increases in side effects such as hot flashes, decreased appetite, fatigue, fever, breast sensitivity, etc.
"Aromastase inhibitors represent one of the most major advances in breast cancer treatment," said Lisa Gallicchio, Ph.D., an epidemiologist at The Prevention and Research Center at Mercy Medical Center, Baltimore. "Their incorporation into the breast cancer treatment armamentarium has led to impressive reductions in breast cancer recurrence and mortality rates.
"Despite this, many breast cancer patients stop taking their aromatase inhibitor treatment which is usually prescribed for five years or do not adhere to their treatment prescription," she said, adding that this may be due to, at least in part, the side effects associated with the drugs.
To better define the full spectrum of side effects associated with aromatase inhibitor treatment, Gallicchio and colleagues surveyed 100 women with breast cancer who were about to start treatment with aromatase inhibitors. Their side effects were compared with those of 200 similarly-aged women without a history of breast cancer.
Questionnaires about symptoms were completed prior to treatment initiation by women with breast cancer and at the start of the study for the healthy women. Women were followed for six months and completed additional questionnaires at three months and at the completion of the study.
Women taking aromatase inhibitors were five times more likely to report having hot flashes, breast sensitivity and chest pain than healthy women. In addit
|Contact: Jeremy Moore|
American Association for Cancer Research